Alert archive / Illinois / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 38, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 19, 2022, 6:44 PM CDT for 5 counties in Illinois. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2022, 6:44 PM CDT (23:44 UTC)
- Expired
- May 19, 2022, 7:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, IL, Cumberland County, IL, Effingham County, IL, Jasper County, IL, Shelby County, IL
The radar
The Evansville,IN radar (KVWX), 99 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 7:03 PM CDT | TSTM WND DMG | 6 Ene Altamont, IL | POWER OUTAGES REPORTED IN FUNKHOUSER, EFFINGHAM, AND LAKE SARA. AT LEAST ONE REPORT OF POWER LINE DOWN. TIME ESTIMATED. |
| May 19, 7:15 PM CDT | TSTM WND GST 60 | 1 Ssw Effingham, IL | SWOP REPORT, ESTIMATED 60 MPH WINDS BETWEEN 715-720PM LOCAL TIME. |
| May 19, 7:15 PM CDT | TSTM WND GST 60 | 1 Ssw Effingham, IL | UPDATES PREVIOUS TSTM WND GST REPORT FROM 1 SSW EFFINGHAM. A FEW TREE LIMBS REPORTED DOWN IN THE AREA. SWOP REPORT, ESTIMATED 60 MPH WINDS BETWEEN 715-720PM LOCAL TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 4:39 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1850 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
957
WUUS53 KILX 192344
SVRILX
ILC025-035-049-079-173-200030-
/O.NEW.KILX.SV.W.0038.220519T2344Z-220520T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
644 PM CDT Thu May 19 2022
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Western Jasper County in southeastern Illinois...
Southern Shelby County in central Illinois...
Southwestern Cumberland County in east central Illinois...
Clay County in south central Illinois...
Effingham County in south central Illinois...
* Until 730 PM CDT.
* At 643 PM CDT, severe thunderstorms were located along a line
extending from near Ramsey to Farina to 8 miles southwest of Helm,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Edgewood and Iola around 655 PM CDT.
Cowden and Beecher City around 700 PM CDT.
Other locations in the path of these severe thunderstorms include
Watson, Xenia, Bible Grove, Shumway, Stewardson, Flora, Louisville,
Dieterich, Clay City, Montrose, Wheeler, Neoga, Sailor Springs and
Ingraham.
This includes the following highways...
Interstate 57 between mile markers 143 and 178.
Interstate 70 between mile markers 79 and 108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for south central
and southeastern Illinois.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 1100 PM CDT for south central
and southeastern Illinois.
&&
LAT...LON 3861 8869 3891 8870 3891 8881 3922 8880
3922 8914 3935 8914 3937 8843 3915 8828
3883 8825 3873 8826 3873 8829 3866 8827
3863 8830 3860 8825 3860 8826
TIME...MOT...LOC 2343Z 233DEG 44KT 3911 8903 3881 8880 3846 8886
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Barnes2 follow-up statements
937
WWUS53 KILX 200003
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
703 PM CDT Thu May 19 2022
ILC025-035-049-079-173-200030-
/O.CON.KILX.SV.W.0038.000000T0000Z-220520T0030Z/
Jasper-Shelby-Cumberland-Clay-Effingham-
703 PM CDT Thu May 19 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR WESTERN JASPER...SOUTHERN SHELBY...SOUTHWESTERN CUMBERLAND...CLAY
AND EFFINGHAM COUNTIES...
At 703 PM CDT, severe thunderstorms were located along a line
extending from near Cowden to near Edgewood to near Xenia, moving
northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Watson, Stewardson, Louisville, Clay City, Dieterich, Wheeler,
Neoga, Montrose, Sailor Springs and Ingraham.
This includes the following highways...
Interstate 57 between mile markers 143 and 178.
Interstate 70 between mile markers 79 and 108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for south central
and southeastern Illinois.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3861 8869 3891 8870 3891 8881 3922 8880
3922 8914 3935 8914 3937 8843 3915 8828
3883 8825 3873 8826 3873 8829 3866 8827
3863 8830 3860 8825 3860 8826
TIME...MOT...LOC 0003Z 233DEG 44KT 3924 8881 3894 8858 3859 8864
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Barnes686
WWUS53 KILX 200031
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
731 PM CDT Thu May 19 2022
ILC025-035-049-079-173-200041-
/O.EXP.KILX.SV.W.0038.000000T0000Z-220520T0030Z/
Jasper-Shelby-Cumberland-Clay-Effingham-
731 PM CDT Thu May 19 2022
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN JASPER...SOUTHERN
SHELBY...SOUTHWESTERN CUMBERLAND...CLAY AND EFFINGHAM COUNTIES HAS
EXPIRED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
A Tornado Watch remains in effect until 1100 PM CDT for south central
and southeastern Illinois.
LAT...LON 3861 8869 3891 8870 3891 8881 3922 8880
3922 8914 3935 8914 3937 8843 3915 8828
3883 8825 3873 8826 3873 8829 3866 8827
3863 8830 3860 8825 3860 8826
TIME...MOT...LOC 0031Z 233DEG 44KT 3941 8852 3911 8829 3876 8835
$$
BarnesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:28 PM CDT, 16 minutes earlier.
Area forecast discussion, May 19, 6:28 PM CDT, 16 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 628 PM CDT Thu May 19 2022 .MESOSCALE DISCUSSION... Issued at 627 PM CDT Thu May 19 2022 As of around 630 PM, a line of severe storms stretches from Bond County into Jefferson County and is expected to continue ENE across SE ILX CWA near and south of I-70. An outflow boundary from earlier storms is currently near or in SW Clay County and has been steadily lifting north the past couple hours. An axis of around 3000 J/kg MLCAPE is present near and south of the boundary along with favorable deep layer shear to sustain storm organization over the next few hours. 0-3 km shear vectors of around 35-45 kt oriented out of the southwest and enhanced SRH near the aforementioned surface boundary pose a concern for QLCS tornadoes south of I-70. Otherwise, expect a corridor of severe winds with the line of storms as it moves across the area over the next 2-3 hours before exiting into Indiana. && .SYNOPSIS... Issued at 331 PM CDT Thu May 19 2022 Clusters of thunderstorms will continue to track northeastward along and south of the I-70 corridor this afternoon into this evening. The storms will exit the region into Indiana shortly before midnight...followed by breezy and dry weather across the board through the overnight hours. && .SHORT TERM...(This evening through Friday) ISSUED AT 331 PM CDT Thu May 19 2022 Cluster of convection generated by a Mesoscale Convective Vortex (MCV) earlier today is currently ongoing across the SE KILX CWA. 20z/3pm radar imagery shows the storms south of I-70 and east of I-57 tracking E/NE. This initial cluster will push into Indiana over the next 1-2 hours, followed by a period of dry weather until early evening. Further upstream, a newly formed storm complex associated with the MCV is tracking across southern Missouri. These storms will take a similar track into southeast Illinois, but may be displaced slightly further south due to outflow from the initial cluster. Have gone with a period of just slight chance PoPs south of I-70 late this afternoon, then have ramped PoPs up to likely as the next round arrives after 23z/6pm. While the most significant convection will remain along/south of I-70 this evening, a few weaker cells may form as far north as Champaign and Danville as the MCV passes to the south. The convection will push into Indiana prior to midnight, with warm/dry conditions expected overnight. Cold front currently over the Plains will push eastward on Friday. A tightening pressure gradient ahead of the front will create windy conditions across central Illinois, with forecast soundings and numeric guidance suggesting southwesterly wind gusts reaching 30-35mph. With afternoon high temperatures soaring well into the 80s and dewpoints hovering in the middle 60s, the pre-frontal airmass will become moderately unstable as characterized by SBCAPEs of 2500-3500J/kg. Main mitigating factors for widespread severe continue to be strong mid-level capping and weak deep-layer shear. 700mb temps are progged to reach 12-14C during the afternoon, which will likely prevent any storms from penetrating the cap until well after dark when instability begins to wane. As a result, SPC has downgraded the previous Slight Risk to a Marginal Risk. Have therefore kept PoPs in the chance category and confined them to locations along/west of I-55 Friday afternoon. .LONG TERM...(Friday night through Thursday) ISSUED AT 331 PM CDT Thu May 19 2022 Showers and thunderstorms will become more widespread Friday night into Saturday. As the boundary slows to a crawl, much of the generated convection will likely occur on the cold side...thus limiting the overall severe threat. Nonetheless, a highly unstable and uncapped airmass east of I-55 ahead of the front will have to be watched for the potential for large hail/damaging wind gusts Saturday afternoon/evening. Despite FROPA, showers and a few thunderstorms will linger across the E/SE CWA into Sunday morning before finally ending by afternoon. After that, much cooler/drier weather will arrive early next week as Sunday night lows dip into the middle to upper 40s and highs only reach the middle to upper 60s on Monday. The below normal temperatures will persist for the remainder of the extended, with the next chance for rain arriving by Tuesday/Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 627 PM CDT Thu May 19 2022 A complex of storms is moving across southern Illinois this evening. While the main line will stay well south of the terminals a few showers and an off chance for a thunderstorm is possible at DEC and CMI over the next few hours. Otherwise expect VFR and dry conditions through the period. Breezy south winds will persist overnight then become gusty into the mid to high 20 kt range Friday. A cold front will approach PIA late in the period with additional precip beyond the current valid time. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Deubelbeiss SYNOPSIS...Barnes SHORT TERM...Barnes LONG TERM...Barnes AVIATION...Deubelbeiss
Hazardous weather outlook, May 19, 3:45 PM CDT, 2 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 345 PM CDT Thu May 19 2022 ILZ027>031-036>038-040>043-047-048-202045- Cass-De Witt-Fulton-Knox-Logan-Marshall-Mason-McLean-Menard- Peoria-Schuyler-Stark-Tazewell-Woodford- 345 PM CDT Thu May 19 2022 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Isolated thunderstorms are possible tonight, but these should not be severe. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Scattered thunderstorms will begin moving into the area late Friday afternoon, though the best chances will be from Friday night into Saturday evening. Some of these storms may be strong to severe, with large hail the main concern. Rainfall of 1 to 1.5 inches is likely during this period. Lingering flooding on the Illinois River near Havana and Beardstown should subside on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ044>046-049>057-061>063-066>068-071>073-202045- Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas- Edgar-Effingham-Jasper-Lawrence-Macon-Morgan-Moultrie-Piatt- Richland-Sangamon-Scott-Shelby-Vermilion- 345 PM CDT Thu May 19 2022 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms are expected this evening. A few may be severe, with damaging winds and large hail the most likely hazards, although isolated tornadoes are also possible south of I-70. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Additional thunderstorms are expected from Friday night into Saturday night. Some of these storms may be on the strong side. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening through 10 PM. Erwin
In the hours before
Special weather statement, May 19, 2:22 PM CDT, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Lincoln IL
222 PM CDT Thu May 19 2022
ILZ068-073-192000-
Lawrence-Crawford-
222 PM CDT Thu May 19 2022
...A strong thunderstorm will impact portions of northern Lawrence
and southeastern Crawford Counties through 300 PM CDT...
At 222 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chauncey, or near Lawrenceville, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Lawrenceville around 230 PM CDT.
Birds around 235 PM CDT.
Flat Rock around 240 PM CDT.
Other locations in the path of this storm include Russellville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3872 8783 3883 8787 3898 8754 3897 8753
3896 8751 3891 8753 3890 8752 3889 8754
3888 8753 3886 8755 3885 8753 3882 8753
3879 8750 3877 8751 3876 8750 3874 8750
TIME...MOT...LOC 1922Z 251DEG 23KT 3880 8777
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ShimonSpecial weather statement, May 19, 2:36 PM CDT, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Lincoln IL
236 PM CDT Thu May 19 2022
ILZ062-063-067-068-071>073-192030-
Clay-Richland-Jasper-Lawrence-Clark-Cumberland-Crawford-
236 PM CDT Thu May 19 2022
...Strong thunderstorms will impact portions of northwestern
Lawrence, Crawford, Jasper, Clark, northern Richland, eastern
Cumberland and east central Clay Counties through 330 PM CDT...
At 236 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Janesville to 6 miles southeast of Hidalgo
to near Sailor Springs. Movement was east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Greenup, Willow Hill and Hidalgo around 240 PM CDT.
Hazel Dell around 245 PM CDT.
Olney and Casey around 250 PM CDT.
Dundas and West Liberty around 255 PM CDT.
Other locations in the path of these storms include Martinsville,
Ste. Marie, Annapolis, Eaton, Hutsonville, Chauncey, Marshall, West
Union, Hardinville and New Hebron.
This includes Interstate 70 between mile markers 113 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3886 8755 3884 8753 3870 8838 3905 8819
3931 8826 3946 8753 3936 8753 3931 8762
3930 8760 3925 8759 3925 8757 3922 8757
3914 8766 3912 8763 3911 8765 3906 8757
3899 8756 3899 8758 3896 8751 3890 8752
TIME...MOT...LOC 1936Z 250DEG 36KT 3933 8818 3908 8810 3876 8827
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
ShimonLocal storm report, May 19, 3:29 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
329 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM HAIL 4 W HARDINVILLE 38.92N 87.91W
05/19/2022 M1.00 INCH CRAWFORD IL EMERGENCY MNGR
&&
ERWINThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 2:04 AM CDT | Dense Fog Advisory | ILX | Champaign, Coles, DeWitt, Douglas, Edgar, McLean and 6 more | 6 hr |
| May 19, 2:22 PM CDT | Special Weather Statement | ILX | Lawrence | 38 min |
| May 19, 2:36 PM CDT | Special Weather Statement | ILX | Clark, Crawford, Cumberland, Jasper | 54 min |
| May 19, 3:03 PM CDT | Severe Thunderstorm Warning | ILX | Crawford, Jasper, Lawrence, Richland | 57 min |
| May 19, 6:57 PM CDT | Tornado Warning | ILX | Clay, Effingham | 33 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.